Pennsylvania, 2015Cold in Pennsylvania, February 5 to 6, 2015
February 5 to 6, 2015 · NWS PBZ · 5 events in 5 counties and zones
Winds remained elevated behind an arctic cold front overnight into the early morning hours of the 6th. Temperatures dropped into the single digits, producing wind chills from 12 to 19 degrees below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds remained elevated behind an arctic cold front overnight into the early morning hours of the 6th. Temperatures dropped into the single digits, producing wind chills from 12 to 19 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 5, 9:24 PM EST, 36 minutes earlier.
Area forecast discussion, Feb 5, 9:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 PM EST THU FEB 5 2015
.SYNOPSIS...
IT WILL BE BITTERLY COLD TONIGHT INTO EARLY FRIDAY. TEMPERATURES
WILL WARM INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
WITH 930PM UPDATE...MADE MINOR CHANGES TO HOURLY TEMPERATURE
FORECAST...WITH OVERNIGHT LOWS ONLY CHANGED BY A DEGREE OR TWO.
WIND FORECAST APPEARS REASONABLE...AND HEADLINES WILL CONTINUE AS
BEFORE.
WITH 630PM UPDATE...ONLY MINIMAL CHANGES WERE MADE TO THE
FORECAST. WIND CHILL CRITERIA MIGHT BE TRICKY TO REACH WITH A
REQUIREMENT FOR WINDS TO BE AT LEAST 5 MPH. EXPECT THAT
TEMPERATURES WILL DROP OFF TONIGHT AS WIND GOES CALM...BUT
TEMPERATURES MAY EVEN OUT AS WINDS THEN PICK UP OUT OF THE
SOUTHWEST OVERNIGHT. HOWEVER...NO CHANGES TO HEADLINES ARE
EXPECTED SINCE WIND CHILL FORECAST VALUES STILL REACH -10 IN THE
ADVISORY AREA. PREVIOUS DISCUSSION FOLLOWS.
WIND CHILL ADVISORY REMAINS IN PLACE FOR THE NORTH AND RIDGES BUT
LESS CONFIDENT AS WIND CHILLS READINGS MAY STRUGGLE TO REACH
CRITERIA. A MORE UNCERTAIN WIND AND TEMPERATURE FORECAST AS
AFTERNOON TEMPERATURES HAVE LEVELED OFF IN THE TEENS WITH
DIMINISHING WINDS...AND LEFTOVER STRATUS OVER THE NORTH WILL
DISSIPATE THIS EVENING. CORE OF COLD AIR AT 850MB WILL BE
SHIFTING NORTHEAST WHILE SURFACE HIGH QUICKLY SHIFTS MOVES ACROSS
REGION. WINDS WILL GO LIGHT EARLY AND THEN SHOULD SHIFT SOUTHWEST
BEFORE DAYBREAK. ALL IN ALL STILL POSSIBLE FOR WIND CHILLS TO MAKE
CRITERIA AFTER MIDNIGHT IN ADVISORY AREA BUT LATER SHIFTS WILL
NEED TO EVALUATE.
A MID LEVEL SHORTWAVE WILL BRUSH THE FAR NORTH TOWARD DAYBREAK
AND MAY WORK A FEW CLOUDS BACK IN. OTHERWISE WARM ADVECTION ON
SOUTHWEST FLOW WILL BRING TEMPERATURES UP TO 5-10 DEGREES BELOW
AVERAGE FRIDAY AFTERNOON WITH SUNSHINE THROUGH INCREASING HIGH
CLOUDS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WARM ADVECTION CONTINUES FRIDAY NIGHT AHEAD OF APPROACHING COLD
FRONT WITH CLOUDS INCREASING. MODELS IN OVERALL AGREEMENT THAT
FRONT WILL STALL NEAR THE PA/NY BORDER SATURDAY AS WEAK PIECES OF
MID LEVEL ENERGY MOVE SOUTHEAST ALONG IT. HIGHER POPS ACROSS I-80
WITH A RAIN SNOW MIX WITH CHANCE POPS FOR RAIN SOUTH OF I-80 INTO
SATURDAY EVENING. MORE POTENT MID LEVEL SHORTWAVE WILL DEVELOP LOW
PRESSURE OVER THE LOWER OHIO VALLEY SUNDAY WITH RAIN BECOMING
LIKELY AS THE SYSTEM BEGINS TO MOVE EAST. EXPECT WARM AIR TO BE
PUSHED WELL NORTH SUNDAY FOR MAINLY RAIN...WITH A MIX OVER TO SNOW
FOR THE I-80 CORRIDOR LATE AFTERNOON AS STRENGTHENING SYSTEM
BEGINS TO WRAP COLD AIR BACK SOUTHWARD. NO SIGNIFICANT SNOW IS
EXPECTED. TEMPERATURES WERE A BLEND OF 12Z MOS WHICH WAS IN GOOD
AGREEMENT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS LOW PRESSURE TRANSITIONS EAST SUNDAY NIGHT INTO MONDAY PRECIP
WILL BECOME SNOW...BUT MID LEVEL ENERGY WILL BE DEVELOPING A LOW
TOWARD THE EAST COAST AND TAKE BEST DEEP MOISTURE AND LIFT EAST
OF THE RIDGES. MID WEEK COLD FRONT WILL BRING ANOTHER SHOT OF
COLD AIR FOR THE UPPER OHIO VALLEY.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH FRIDAY ALTHOUGH A COUPLE OF
PASSING SHORTWAVES WILL SPREAD SOME MID LEVEL CLOUDS OVER AREA
TERMINALS. THE SURFACE WIND WILL COMPLETE A BACK TO THE SOUTHWEST
THIS EVENING...WITH SPEED DIMINISHING UNTIL AN APPROACHING SHORTWAVE
TIGHTENS THE PRESSURE GRADIENT ON FRIDAY.
OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
THE NEXT CHANCE FOR GENERAL RESTRICTIONS IS EXPECTED DURING THE
SATURDAY NIGHT THROUGH MONDAY PERIOD AS LOW PRESSURE CROSSES THE
UPPER OHIO VALLEY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR MDZ001.
OH...NONE.
PA...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR PAZ007>009-015-
016-023-074-076.
WV...WIND CHILL ADVISORY UNTIL 9 AM EST FRIDAY FOR WVZ023-041.
&&Hazardous weather outlook, Feb 5, 4:05 AM EST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EST THU FEB 5 2015
OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-022-060915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
405 AM EST THU FEB 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ007>009-015-016-023-074-076-WVZ023-041-060915-
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
405 AM EST THU FEB 5 2015
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Cold/Wind Chill, Clarion
- When
- February 5, 10:00 PM EST to February 6, 8:00 AM EST
- Where
- Clarion forecast zone
- Reported by
- AWSS
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
A wind chill reading of 19 degrees below zero was recorded near Strattanville.
Cold/Wind Chill, Indiana
- When
- February 5, 10:00 PM EST to February 6, 8:00 AM EST
- Where
- Indiana forecast zone
- Reported by
- AWOS
A wind chill reading of -10 was recorded at Jimmy Stewart Field.
Cold/Wind Chill, Jefferson
- When
- February 5, 10:00 PM EST to February 6, 8:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- ASOS
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
A wind chill reading of -17 was recorded at the Du Bois Airport the morning of the 6th.
Cold/Wind Chill, Venango
- When
- February 5, 10:00 PM EST to February 6, 8:00 AM EST
- Where
- Venango forecast zone
- Reported by
- AWOS
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
A wind chill reading of -16 was recorded at the Franklin Airport the morning of the 6th.
Cold/Wind Chill, Westmoreland Ridges
- When
- February 5, 10:00 PM EST to February 6, 8:00 AM EST
- Where
- Westmoreland Ridges forecast zone
- Reported by
- RAWS
- Coordinates
- 40.311, -79.467 (the zone’s center; the record gives no point)
A wind chill reading of -12 was recorded near Laurel Mountain the morning of the 6th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Pennsylvania, February 5 to 6, 20152 deaths · 4 events
- Flood and High Wind in California, February 5 to 9, 2015$500,000 · 71 kt wind · 10 events
- Blizzard and Winter Storm in Alaska, February 5 to 7, 2015$150,000 · 76 kt wind · 6 events
- High Wind in Wyoming, February 5 to 7, 2015$55,000 · 99 kt wind · 11 events
- High Wind in Wyoming, February 5 to 7, 201576 kt wind · 45 events
- Tornadoes and Damaging Wind in Florida, February 5, 20151 injured · $13,000 · EF1 · 4 events
- Damaging Winds in Florida, February 5, 2015$53,000 · 2 events
- Cold in New York, February 5 to 6, 201512 events
- High Surf in Hawaii, February 5 to 8, 201511 events
- High Wind in Montana, February 5 to 6, 201566 kt wind · 10 events
- Heavy Snow and Winter Weather in Massachusetts, February 5, 20158 events
- High Wind in Montana, February 5 to 7, 201578 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556982, 556983, 556984, 556985, 556986.